West Virginia, 2022

Flash Flooding in West Virginia, July 29 to 31, 2022

July 29 to 31, 2022 · NWS RLX · 4 events in 3 counties and zones

Localized flooding issues arose for the final few days of July in West Virginia as daily showers and thunderstorms developed. These storms were generally slow moving, contributing to heavy and prolonged periods of rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Localized flooding issues arose for the final few days of July in West Virginia as daily showers and thunderstorms developed. These storms were generally slow moving, contributing to heavy and prolonged periods of rainfall. High water inundation onto local roads were observed in parts of central West Virginia during the course of these events.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 29, 1:00 AM EST, 15 minutes earlier.

Area forecast discussion, Jul 29, 1:00 AM EST, 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
200 AM EDT Fri Jul 29 2022

.SYNOPSIS...
Cold fronts will push southeast overnight and Friday, with
drier weather anticipated Saturday. Showers and storms return
Sunday into the new workweek as another system moves through.

&&

.NEAR TERM /THROUGH TODAY/...
As of 1045 PM Thursday...

Accounted for faster timing moving into the overnight with
shower/thunderstorm cluster headed toward the HTS tri-state
area. GOES_R imagery shows no appreciable cloud top temperature
temporal trend, but coldest cloud tops and most intense
convection were at the southwest end, or into the feed, in
south-central Kentucky.

As of 840 PM Thursday...

Forecast on track in the second straight evening-timed lull
between waves. Amid the general idea of the next wave coming
across overnight into Friday, and then perhaps one last line of
convection with the cold front Friday evening, adjusted PoPs to
slow the arrival of showers and thunderstorms overnight, with the
complex over the lower Ohio Valley this evening perhaps
weakening initially. Have chance PoPs arriving around 06Z before
a more ernest increase in coverage toward dawn.

With a dew point boundary near the Ohio River expected to
buckle back through the HTS tri-state area overnight tonight,
these PoPs are far enough north to warrant continuing the entire
flood watch as is.

As of 147 PM Thursday...

Much of the shower activity that had been pushing across the
region had dissipated. However, showers and possibly an
isolated storm or two had developed across SE OH and the
northern counties of WV.

These showers and storms had developed along and ahead of a cold
front which was pushing southeast. The front and associated
storms should continue to move southeast with much of the area
experiencing dry weather by sunset.

However, the dry weather will not last long as another cold
front approaches the region tonight and then moves through on
Friday. Expect showers and storms will develop across portions
of NE KY and SE OH before midnight and then spread southeast on
Friday.

With precipitable water values in the 1.5 to 2 inch range on
Friday, expect any of the storms could become capable of
producing heavy rain and will keep Flood Watch in place.

Clouds and precipitation should act to keep afternoon highs on
Friday in the upper 70s and low 80s across the lowlands with 60s
across the higher elevations.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
As of 215 PM Thursday...

Frontal boundary gets a push south Friday night with drier and
somewhat less humid air behind it. The question is how far south
the boundary gets before putting on the breaks. Model consensus
would place it just south of our southwest VA counties which
hopefully gives those areas a day to dry out a bit.

Unfortunately, our reprieve from the wet weather look to be
temporary as the front lifts back north into the area late
Sunday. Coinciding with this will be a upper level disturbance
tracking toward the region from the west. With the low level jet
increasing Sunday afternoon into Sunday night, amid a generally
west-southwesterly deep flow, expect rounds of showers and
storms to cross with the potential for another bout of flash
flooding. Confidence on threat axis remains low at this time,
however.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 215 PM Thursday...

Frontal boundary may linger over the region into Monday before
the mean longwave trof flattens as it lifts northeast into
eastern Canada. Strong ridging across the middle CONUS will
attempt to nose in mid to late week which will hopefully give us
a period to dry out.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
As of 150 AM Friday...

Convection associated with remnants of an MCV is arriving to
southern WV attm. The heaviest convection is tracking towards
the central and southern mountains to affect BKW with TSRA and
IFR conditions by 07Z. Additional light to moderate showers will
affect HTS and CRW with MVFR perhaps bouncing briefly into IFR
conditions through at least 09Z. MVFR/IFR conditions will
eventually move northeast to affect EKN and CKB through the
predawn hours. Some fog could develop along EKN river valley,
but could be deterred by rain showers.

A cold front will arrive to the Middle Ohio Valley by 12Z, and
move slowly southeast over the OH River by 18Z before stalling
there. Showers and thunderstorms are likely along and ahead of
the front to produce MVFR/IFR conditions into Friday evening.

Some improvement can be expected spreading northeast to southeast
starting Friday afternoon while lingering showers exit the
central and southern Appalachians Friday evening. However,
models suggest that a line of convection can develop along the
boundary as a high pressure builds behind and pushes it as a
cold front, finally exiting south of the area by Saturday 12Z.

Surface flow will be light from the southwest or calm at some
sites overnight. Winds will remain light southwest south of the
frontal boundary, and mainly west north of the boundary.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of IFR conditions due to showers/storms
may vary overnight through Friday.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                        FRI 07/29/22
UTC 1HRLY       04   05   06   07   08   09   10   11   12   13   14   15
EDT 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
CRW CONSISTENCY  H    H    M    M    H    M    M    M    L    H    M    H
HTS CONSISTENCY  H    H    H    H    L    L    H    H    H    H    H    H
BKW CONSISTENCY  M    M    M    M    H    H    H    H    M    M    H    M
EKN CONSISTENCY  H    M    M    M    M    H    H    M    M    M    H    H
PKB CONSISTENCY  H    H    H    H    H    H    L    H    M    M    M    M
CKB CONSISTENCY  H    H    H    M    M    M    L    H    M    H    H    H

AFTER 06Z SATURDAY...
IFR in early morning fog and stratus possible in and near the
mountains Saturday morning. IFR in early morning river valley
fog possible early Sunday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through this evening for WVZ005>008-013>018-
     024>030-033-034-039-515>526.
OH...Flood Watch through this evening for OHZ083-085>087.
KY...Flood Watch through this evening for KYZ101>103-105.
VA...Flood Watch through this evening for VAZ003-004.

&&

SYNOPSIS...JSH/30/TRM
NEAR TERM...JSH/TRM
SHORT TERM...30
LONG TERM...30
AVIATION...ARJ
Hazardous weather outlook, Jul 28, 9:30 PM EST, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1030 PM EDT Thu Jul 28 2022

KYZ101>103-105-OHZ083-085>087-VAZ003-004-WVZ005>008-013>018-024>030-
033-034-039-515>526-300230-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Meigs-Gallia-Lawrence OH-
Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-McDowell-Wyoming-Upshur-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
1030 PM EDT Thu Jul 28 2022

...FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

There is also a risk that thunderstorms on Friday could produce
damaging wind gusts.

Additionally, there is a slight risk of flash flooding on Sunday and
Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ009>011-019-020-031-032-040-300230-
Wood-Pleasants-Tyler-Ritchie-Doddridge-Harrison-Taylor-Barbour-
1030 PM EDT Thu Jul 28 2022

This Hazardous Weather Outlook is for portions of central West
Virginia and northern West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a marginal risk of flash flooding on Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-084-300230-
Perry-Morgan-Athens-Washington-Vinton-
1030 PM EDT Thu Jul 28 2022

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a marginal risk of flash flooding on Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The radar

The Charleston,WV radar (KRLX), 78 km away, was scanning. The volume nearest the first event began at 06:14 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Wayne

When
July 29, 1:15 AM EST to 4:30 AM EST
Where
Wayne County, 0.61 mi N of Crum to 0.34 mi NNE of Crum
Cause
Heavy Rain
Property damage
$200
Reported by
Department of Highways
Coordinates
37.909, -82.451

High water was observed on Lick Branch Road near the town of Crum.

Flash Flood, Cabell

When
July 31, 10:07 AM EST to 2:00 PM EST
Where
Cabell County, 0.23 mi W of West Huntington to 0.37 mi S of West Huntington
Cause
Heavy Rain
Property damage
$500
Reported by
911 Call Center
Coordinates
38.420, -82.474

In the suburbs of Huntington, 5th Avenue was inundated with water, restricting vehicle access to homes. Other roads flooded as well within the city limits, including Virginia Avenue and Woodland Drive.

Flash Flood, Wayne

When
July 31, 12:15 PM EST to 2:00 PM EST
Where
Wayne County, 0.54 mi SW of Ceredo to 0.38 mi SW of (Hts)tri St Arpt Hnt
Cause
Heavy Rain
Property damage
$500
Reported by
Emergency Manager
Coordinates
38.395, -82.557

High water surrounded the Spring Valley Public Safety Center, restricting access to the parking garage for a brief period of time.

Flash Flood, Clay

When
July 31, 3:20 PM EST to 4:45 PM EST
Where
Clay County, 0.59 mi NNE of Odessa to 0.57 mi WSW of Spread
Cause
Heavy Rain
Property damage
$500
Reported by
911 Call Center
Coordinates
38.438, -81.228

Laurel Fork Road observed high water as did other local roads in the county that afternoon.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2022Every state in 2022This day in weather historyWarnings in West Virginia, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1039730, 1039735, 1039738, 1039740.